Wisconsin, 2011Lightning Strikes in Wisconsin, July 27, 2011
July 27, 2011 · NWS MKX · 6 events in 3 counties and zones
Several rounds of thunderstorms crossed southern Wisconsin, from early in the day through the mid to late evening hours of July 27th. Lightning from the morning storms struck a home in Dane County in Black Earth, while homes in Mequon in Ozaukee County were struck by lightning from storms in the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of thunderstorms crossed southern Wisconsin, from early in the day through the mid to late evening hours of July 27th. Lightning from the morning storms struck a home in Dane County in Black Earth, while homes in Mequon in Ozaukee County were struck by lightning from storms in the afternoon and evening. Lightning also struck homes in Fort Atkinson in Rock County from evening storms that also produced heavy rains that caused a mud slide that blocked part of U.S. Highway 12 at the State Highway 26 interchange. The rains soaked recently graded soil from construction that was unstable due to recently planted grass not yet having taken root.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 27, 3:10 AM CST, 55 minutes earlier.
Area forecast discussion, Jul 27, 3:10 AM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
410 AM CDT WED JUL 27 2011
.SHORT TERM...30 KT LLJ AND ASSOCIATED WARM ADVECTION AND MOISTURE
TRANSPORT HAS TRIGGERED CONVECTION NOW MOVING THROUGH SRN WI.
ONGOING CONVECTION SHOULD BE THROUGH THE CWA BY MID MORNING BUT
CONTINUED WARM AND MOIST ADVECTION SHOULD TRIGGER NEW TSTORM AT
TIMES. THE LOW LEVEL JET WILL THEN INCREASE ONCE AGAIN LATE TODAY
AND TNT AND VEER TO WSWLY WHILE THE N-S PRESSURE TROUGH/COLD FRONT
OVER THE ERN DAKOTAS LAYS OVER FROM WEST TO EAST OVER SRN WI. IN
ADDITION A SHORTWAVE TROUGH WILL TRACK INTO THE REGION BY LATE
EVENING. THUS WITH SUFFICIENT LIFT IN PLACE WITHIN AN AIRMASS OF
OVER 2 INCHES IN PRECIPITABLE WATERS AND MDT CAPE AND SHEAR
VALUES...SEVERE CONVECTION AND HEAVY RAINS IS LIKELY. CONSIDERED A
FLASH FLOOD WATCH WITH REPEATED ROUNDS OF CONVECTION POSSIBLE...BUT
A 40 KT 500 MB JET STREAK WILL KEEP STORM MOTION FAIRLY QUICK. EVEN
THOUGH ISOLD FLASH FLOODING MAY STILL OCCUR.
.THURSDAY...FORECAST CONFIDENCE...MEDIUM
KEPT POPS LIMITED TO CHANCE FOR THURSDAY AND THURSDAY NIGHT...AS
UNCERTAINTY REMAINS AMONG MODELS. THE GFS CONTINUES TO SUGGEST THE
FRONTOGENETIC ZONE WILL BE SHOVED SOUTH WEDNESDAY NIGHT AND THEN
REMAIN THERE THURSDAY...WITH SRN WI STAYING DRY. THE ECMWF KEEPS
THINGS FARTHER NORTH WITH MOST OF THE FORECAST AREA UNDER THE GUN
THURSDAY AND THURSDAY NIGHT...WHILE THE NAM CONTINUES TO FALL
BETWEEN THE GFS AND ECMWF. TEMPS TRICKY...AS IT IS NOT CLEAR HOW
MUCH SUN THERE WILL BE THROUGH THE DAYTIME HOURS. WENT MID TO UPPER
80S...BUT 925 MB TEMPS WARM ENOUGH THAT A FEW PLACES COULD APPROACH
90 IF THE SUN COMES OUT FOR A BIT.
.FRIDAY...FORECAST CONFIDENCE...MEDIUM
LINGERED CHANCE POPS ACROSS THE SOUTH FRIDAY AS THE FRONTAL ZONE IS
SLOW TO PUSH SOUTHWARD. NOT EXPECTING COOLER WEATHER BEHIND THE
FRONT...AS FLOW STAYS PRETTY FLAT ACROSS THE AREA.
.SATURDAY THROUGH MONDAY...FORECAST CONFIDENCE...MEDIUM
WENT WITH MAINLY DRY WEATHER FOR THE WEEKEND INTO MONDAY. UPPER
RIDING EXPECTED TO BUILD IN FROM THE SOUTHWEST...WITH HIGH PRESSURE
GENERALLY PERSISTING AT THE SURFACE. GFS AND ECMWF SUGGESTING A WEAK
WAVE WILL RIDE ALONG THE RIDGE AND BRING A CHANCE FOR SHOWERS/STORMS
SUNDAY/SUNDAY NIGHT. KEPT CHANCE POPS IN FOR THIS POSSIBILITY. TEMPS
SHOULD WARM WITH THE UPPER RIDGE BUILDING IN...AND CURRENTLY
EXPECTING HIGHS NEARING 90 AWAY FROM THE LAKE SUNDAY AND MONDAY.
.TUESDAY...FORECAST CONFIDENCE...MEDIUM
MODELS SHOWING A STRONGER SYSTEM WILL APPROACH OR MOVE THROUGH
TUESDAY. TIMING DIFFERENCES CERTAINLY EXIST BETWEEN THE GFS AND
ECMWF...BUT ENOUGH OVERALL AGREEMENT TO PUT SOME LOW POPS IN FOR
THIS PERIOD. TEMPS SHOULD CONTINUE TO RUN A FEW DEGREES ABOVE NORMAL
AHEAD OF THE APPROACHING COLD FRONT.
&&
.AVIATION...ROUNDS OF SHOWERS AND THUNDERTORMS ARE EXPECTED TODAY
AND TNT AS A WARM FRONT MOVES NORTH THROUGH THE REGION FOLLOWED BY
THE APPROACH OF A COOL FRONT. AREAS OF MVFR CIGS WILL PREVAIL
THROUGH THE PERIOD. OTHERWISE CIGS AND VSBYS WILL BE GREATLY REDUCED
IN TSTORMS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
THURSDAY THROUGH TUESDAY...DDV/07
TODAY/TONIGHT AND AVIATION...GEHRING/20
Hazardous weather outlook, Jul 26, 2:43 PM CST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
343 PM CDT TUE JUL 26 2011
WIZ046-047-051-052-056>060-062>072-272045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
343 PM CDT TUE JUL 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE TONIGHT OVER
SOUTH CENTRAL WISCONSIN AS A WARM FRONT APPROACHES FROM THE
SOUTH. SOUTHEAST WISCONSIN WILL REMAIN DRY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY WEDNESDAY AND
WEDNESDAY NIGHT AS A WARM FRONT MOVES NORTH THROUGH THE STATE.
DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE POSSIBLE.
THUNDERSTORM CHANCES WILL THEN CONTINUE FOR THURSDAY INTO FRIDAY
AS AN APPROACHING COOL FRONT SLOWLY SAGS SOUTH THROUGH THE REGION.
HEAVY RAIN IS ALSO EXPECTED WITH THE THUNDERSTORMS...ESPECIALLY IF
THEY MOVE REPEATEDLY OVER THE SAME AREAS...BRINGING THE POTENTIAL
FOR LOCALIZED FLOODING WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES ON WEDNESDAY AND THURSDAY.
LMZ643>646-272045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
343 PM CDT TUE JUL 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT AS A WARM
FRONT MOVES NORTH THROUGH THE STATE. THUNDERSTORM CHANCES WILL
THEN CONTINUE FOR THURSDAY INTO FRIDAY AS AN APPROACHING COOL
FRONT SLOWLY SAGS THROUGH THE REGION. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WEDNESDAY AND THURSDAY.
REM
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jul 27, 1:35 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
235 AM CDT WED JUL 27 2011
WIZ056-062-067-270830-
IOWA-LAFAYETTE-SAUK-
235 AM CDT WED JUL 27 2011
...STRONG THUNDERSTORMS MOVING INTO SAUK...IOWA...AND FAR NORTHERN
LAFAYETTE COUNTIES...
AT 235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER GRANT AND CRAWFORD COUNTIES...MOVING
NORTHEAST AT 30 MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
BELMONT BY 305 AM CDT...
BLACKHAWK LAKE RECREATION AREA BY 310 AM CDT...
MINERAL POINT AIRPORT BY 320 AM CDT...
MINERAL POINT BY 325 AM CDT...
LONE ROCK AIRPORT AND GOVERNOR DODGE STATE PARK BY 330 AM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
GEHRING
Special weather statement, Jul 27, 2:36 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
336 AM CDT WED JUL 27 2011
WIZ056-057-062-063-270930-
COLUMBIA-DANE-IOWA-SAUK-
336 AM CDT WED JUL 27 2011
...STRONG THUNDERSTORMS MOVING INTO SAUK AND DANE COUNTIES...
AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES WEST OF
REEDSBURG TO 8 MILES SOUTHEAST OF DODGEVILLE...MOVING NORTHEAST AT 20
MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LONE ROCK AIRPORT... RIDGEWAY... SPRING GREEN...
BARNEVELD... BLUE MOUND STATE PARK...
BLUE MOUND ST PARK... PLAIN... BLUE MOUNDS...
ARENA... HILL POINT... LIME RIDGE...
MOUNT HOREB... IRONTON... PINE BLUFF...
MARXVILLE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
GEHRING
Lightning, Dane
- When
- July 27, 4:05 AM CST
- Where
- Dane County, 0.12 mi ENE of Black Earth
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 43.131, -89.748
A home in the 1200 block of Hillcrest Road in Black Earth was struck by lightning and caught fire. The home suffered extensive water and smoke damage.
Lightning, Ozaukee
- When
- July 27, 12:00 PM CST
- Where
- Ozaukee County, 1.41 mi WSW of Bayside
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 43.214, -87.907
A home on North Beechwood Drive in Mequon was struck by lightning and the chimney caught fire. The home suffered smoke damage.
Lightning, Rock
- When
- July 27, 8:04 PM CST
- Where
- Rock County, 9.22 mi NNE of Charlie Bluff
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 42.948, -88.885
A home on North Monarch Lane in the Town of Koshkonong was struck by lightning and caught fire. The home suffered smoke damage.
Lightning, Rock
- When
- July 27, 8:05 PM CST
- Where
- Rock County, 8.12 mi N of Lima Center
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 42.937, -88.850
A home in the 600 block of Cloute Street in Fort Atkinson was struck by lightning and caught fire. The home suffered smoke damage.
Lightning, Ozaukee
- When
- July 27, 9:00 PM CST
- Where
- Ozaukee County, 1.84 mi NE of Freistadt
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 43.251, -88.027
A home on West Highland Road in Mequon was struck by lightning and the garage caught fire. The home suffered water and smoke damage.
Lightning, Ozaukee
- When
- July 27, 9:00 PM CST
- Where
- Ozaukee County, 0.91 mi WNW of Thiensville
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 43.235, -87.997
A home on North Springdale Court in Mequon was struck by lightning and caught fire. The home suffered water and smoke damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, July 27 to 28, 20115 deaths · $7.8 million · EF0 · 32 events
- Flash Flooding and Hail in Iowa, July 27 to 28, 2011$9.6 million · 1.25 in hail · 31 events
- Heat in Arkansas, July 27 to 28, 20111 death · 1 event
- Flash Flooding in Michigan, July 27 to 29, 2011$7.2 million · 6 events
- Flood and Damaging Winds in Illinois, July 27 to 28, 2011$665,000 · 70 kt wind · 20 events
- Damaging Winds in Kansas, July 27, 2011$285,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, July 27, 2011$170,000 · 1.5 in hail · 9 events
- Damaging Wind in Iowa, July 27, 2011$125,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Wyoming, July 27, 2011$100,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, July 27 to 29, 20111 in hail · 24 events
- Heat in Illinois, July 27 to 29, 201119 events
- Lightning Strike in Michigan, July 27, 20112 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337669, 337676, 337683, 337684, 337679, 337681.